Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 25, NWS Glasgow, MT

September 3, 20129 counties in Montana

NWS Glasgow, MT issued this red flag warning at Sep 3, 2012, 2:33 PM MDT for 9 counties in Montana. It took effect at Sep 4, 2012, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2012, 2:33 PM MDT (20:33 UTC)
In effect from
Sep 4, 2012, 11:00 AM MDT
Expired
Sep 4, 2012, 8:00 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 88 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WWUS85 KGGW 032033
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
233 PM MDT MON SEP 3 2012

.FIRE WEATHER CONCERNS WILL INCREASE TUESDAY DUE TO LOW RELATIVE
HUMIDITY...DRY FUELS...AND GUSTY WINDS WITH A PASSING COLD FRONT
ACROSS THE REGION.

MTZ120-134-032145-
/O.CAN.KGGW.FW.A.0020.120904T1500Z-120905T0300Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-
NORTHERN PHILLIPS-NORTHERN VALLEY-
233 PM MDT MON SEP 3 2012

...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONES 120 AND
134...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE FIRE
WEATHER WATCH. 

FOR THESE LOCATIONS NORTH OF THE MISSOURI RIVER VALLEY...RELATIVE
HUMIDITY IS EXPECTED TO REMAIN HIGH ENOUGH TO EASE FIRE WEATHER
CONCERNS EVEN AMONG THE GUSTY WINDS.

$$

MTZ122-135>137-041000-
/O.UPG.KGGW.FW.A.0020.120904T1500Z-120905T0300Z/
/O.NEW.KGGW.FW.W.0025.120904T1700Z-120905T0200Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
233 PM MDT MON SEP 3 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT TUESDAY FOR
WIND...LOW RELATIVE HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES
122...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND...LOW RELATIVE HUMIDITY...AND DRY FUELS...WHICH IS
IN EFFECT FROM 11 AM TO 8 PM MDT TUESDAY. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONES 122...135...136 AND 137.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...THE COMBINATION OF LOW HUMIDITY...GUSTY WINDS... AND 
  VERY DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE 
  GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
3 follow-up statements
303 
WWUS85 KGGW 040842
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
242 AM MDT TUE SEP 4 2012

.FIRE WEATHER CONCERNS WILL INCREASE TODAY DUE TO LOW RELATIVE
HUMIDITY...DRY FUELS...AND GUSTY WINDS WITH A PASSING COLD FRONT
ACROSS THE REGION.

MTZ122-135>137-042200-
/O.CON.KGGW.FW.W.0025.120904T1700Z-120905T0200Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
242 AM MDT TUE SEP 4 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 122...135...136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 122...135...136 AND 137.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...THE COMBINATION OF LOW HUMIDITY...GUSTY WINDS... AND 
  VERY DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE 
  GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
487 
WWUS85 KGGW 042035
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
235 PM MDT TUE SEP 4 2012

.FIRE WEATHER CONCERNS WILL CONTINUE ACROSS THE REGION THIS
AFTERNOON DUE TO LOW RELATIVE HUMIDITY...DRY FUELS...AND GUSTY
WINDS FROM A PASSING COLD FRONT.

MTZ122-135>137-050200-
/O.CON.KGGW.FW.W.0025.000000T0000Z-120905T0200Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
235 PM MDT TUE SEP 4 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY...DRY FUELS...AND GUSTY WINDS FOR FIRE
WEATHER ZONES 122... 135...136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 122...135...136 AND 137.

* WINDS...FROM THE NORTH AND NORTHWEST 15 TO 25 MPH WITH GUSTS UP
  TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...THE COMBINATION OF LOW HUMIDITY...GUSTY WINDS... AND 
  VERY DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE 
  GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
870 
WWUS85 KGGW 050201
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
801 PM MDT TUE SEP 4 2012


MTZ122-135>137-050315-
/O.EXP.KGGW.FW.W.0025.000000T0000Z-120905T0200Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
801 PM MDT TUE SEP 4 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 122...135...
136 AND 137...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. 

WINDS HAVE DIMINISHED OVER THE AREA AND RELATIVE HUMIDITY IS
RECOVERING. THE RED FLAG WARNING IS NO LONGER NEEDED.

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Sep 3, 12:34 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 3, 12:34 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
1234 PM MDT MON SEP 3 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...

MADE SOME SMALL SHORT TERM ADJUSTMENTS TO THE GRIDS TODAY. OF
GREATEST NOTE IS AN INCREASE IN WINDS OVER CENTRAL AND WESTERN
PORTIONS OF THE CWA. CURRENT THINKING IS THAT FIRE WEATHER
CONDITIONS WILL BE MARGINAL FOR A 4 TO 5 HOUR PERIOD TODAY. WITH A
FIRE WEATHER WATCH ALREADY ISSUED FOR TOMORROW...FELT IT BEST TO
NOT MENTION ANY HEADLINES TODAY...BUT KEEP A CLOSE EYE ON THINGS.
BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...AN UPPER-LEVEL LOW PRESSURE
CENTERED OVER SASKATCHEWAN SENT A WEAK DISTURBANCE THROUGH THE
STATE OVERNIGHT. A THIN LINE OF CLOUDS ASSOCIATED WITH THIS
DISTURBANCE IS CURRENTLY MOVING THROUGH EASTERN MONTANA THIS
MORNING. THE UPPER LOW WILL CONTINUE TO SPIN IN PLACE THROUGH
TUESDAY MORNING...A COLD FRONT WILL SWEEP SOUTHEAST THROUGH THE
STATE TUESDAY AFTERNOON AND EVENING. GUSTY NORTHWEST WINDS WILL
ACCOMPANY THE PASSAGE OF THE FRONT. NE MONTANA IS EXPECTED TO STAY
DRY GIVEN THE LACK OF SIGNIFICANT MOISTURE AND FORCING OVER THE
AREA.

WIND SPEEDS OVER FORT PECK LAKE LOOK TO REMAIN LESS THAN 20 KTS AT
THE MOMENT...HOWEVER A LAKE WIND ADVISORY MAY BE NEEDED FOR
TUESDAY AFTERNOON.

THE UPPER LOW PRESSURE SYSTEM WILL EXIT THE REGION LATE ON
WEDNESDAY...ALLOWING THE FLOW ALOFT TO RETURN TO NORTHWEST. THIS
WILL HELP KEEP COOLER TEMPERATURES ACROSS THE REGION. AES

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE EXTENDED FORECAST BEGINS WITH A LARGE UPPER LOW OVER WESTERN
ONTARIO AND STRONG SHORTWAVE DIVING SOUTH OF OUT OF ALBERTA. THIS
WILL BE OUR BEST CHANCE THROUGH THE PERIOD FOR ANY... ALBEIT SMALL
CHANCE FOR MEASURABLE PRECIPITATION. THIS WILL CONTINUE THE COOLER
TEMPERATURES THROUGH FRIDAY.

THEN RIDGING POKES UP OVER THE NORTHERN ROCKIES. THEN THE RIDGE
SLIDES EASTWARD INTO THE NORTH PLAINS. THIS WILL BRING THE 80S
BACK TO NORTHEAST MONTANA FOR NEXT WEEKEND...AND CONTINUE THE DRY SPELL.

MONDAY INTO NEXT TUESDAY MORNING ...DAY 8... BOTH THE GFS AND EC
DIG A STRONG SHORTWAVE INTO THE PACIFIC NORTHWEST WHICH WOULD PUSH
A FRONT ACROSS THE REGION. WILL KEEP IT POP FREE FOR NOW...
HOWEVER WILL HAVE TO CONTINUE TO MONITOR AND ADJUST THE TREND AS
THIS EVENT GETS CLOSER.                   PROTON

&&

.AVIATION...
VFR. DRY NORTHWEST FLOW ALOFT... LIGHT WINDS AND A FEW HIGH CLOUDS
OTHERWISE NO SIGNIFICANT METEOROLOGICAL ISSUES.         PROTON

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP TUESDAY AS A DRY
COLD FRONT PUSHES THROUGH THE STATE. LOW RELATIVE HUMIDITY
COMBINED WITH WINDS OF 10 TO 20 MPH WITH GUSTS UP TO 30 MPH AND
DRY FUELS HAVE WARRANTED THE ISSUANCE OF A FIRE WEATHER WATCH FOR
ALL NORTHEAST MONTANA FIRE DISTRICTS FROM 9AM TO 9PM TUESDAY. ANY
FIRE WOULD QUICKLY AND EASILY SPREAD TOWARD THE EAST UNTIL WINDS
CALM AND HUMIDITY RECOVERS LATE TUESDAY NIGHT. AES/BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR MTZ120-122-134>137.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 3, 3:22 AM MDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
322 AM MDT MON SEP 3 2012

MTZ016>027-059>062-040930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
322 AM MDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE STATE TUESDAY AFTERNOON AND
EVENING. WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO SPEEDS
OF 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. GUSTY WINDS COMBINED WITH
LOW RELATIVE HUMIDITY WILL POSSIBLY CREATE CRITICAL FIRE WEATHER
CONDITIONS ACROSS NORTHEAST MONTANA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:41 AM MDTFire Weather WatchGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more12 hr
Sep 3, 2:35 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley29 hr

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.